Georgia, 2014

Damaging Winds in Georgia, August 30 to 31, 2014

August 30 to 31, 2014 · NWS FFC · 2 events in 2 counties and zones

Weak short waves moving across the region in moderate southwesterly upper-level flow combined with moderate instability to produce isolated thunderstorm wind damage early each evening in North and Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak short waves moving across the region in moderate southwesterly upper-level flow combined with moderate instability to produce isolated thunderstorm wind damage early each evening in North and Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:52 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 30, 2:52 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT SAT AUG 30 2014

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

OVERALL PATTERN DEFINED BY STRONG UPPER HIGH CENTERED OF THE SC
COAST. UPPER TROUGH CURRENTLY OVER LOWER MS VALLEY PROGGED TO
FLATTEN AS IT RUNS INTO THE UPPER RIDGE. WESTERLIES SHOULD REMAIN
NORTH OF THE STATE WITH MOISTURE TRAPPED IN THE E-W ORIENTED RIDGE
AXIS SUN-MON.

PRIMARY CONCERN IN THE SHORT TERM IS HOW WIDESPREAD AND INTENSE
CONVECTION WILL BE THIS AFTERNOON AND EVENING. IN SPITE OF MLCAPE
VALUES AROUND 2000 J/KG...ONLY A FEW CELLS INDICATING MUCH LIGHTNING
OR SUBSTANTIAL REFLECTIVITY ALOFT SO FAR. DCAPE VALUES BELOW 800 SO
NOT EXPECTING ANY SIGNIFICANT WIND THREAT. WILL CONTINUE TO
MONITOR.

MODELS INDICATING LESS CONVECTION SUNDAY THAN TODAY AS UPPER RIDGE
AXIS REMAINS ENTRENCHED. COULD SEE TSRA NEAR SEA BREEZE REGION IN
FAR SRN AND SERN COUNTIES AS WELL AS A FEW TSRA ALONG WEAK SFC
BOUNDARY SLIPPING ACROSS ERN TN.

SNELSON

.LONG TERM /MONDAY THROUGH SATURDAY/...

NO CHANGES TO THE LONG TERM. UPPER RIDGE WILL CONTINUE TO DOMINATE
THE PATTERN THROUGH THE PERIOD. A COUPLE OF SHORT WAVES SHOULD
PASS MAINLY TO THE NORTH OF THE FORECAST AREA. PREVIOUS DISCUSSION
IS INCLUDED BELOW.

41

LONG TERM /355 AM EDT SAT AUG 30 2014/...
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL CONTINUE TO DOMINATE
THE WEATHER THROUGH MUCH OF THE EXTENDED PORTION OF THE FORECAST.
A MID LEVEL DISTURBANCE WILL IMPACT MAINLY THE NORTHERN PORTIONS
OF THE CWFA SUNDAY EVENING...AND HAVE ADJUSTED POPS ACCORDINGLY.
THE SHEAR AXIS SHOULD WEAKEN BY MONDAY. CONVECTION WILL RETURN TO
A MORE SUMMER- LIKE DIURNAL PATTERN FOR MUCH OF NEXT WEEK.

THE MODELS ARE PROGGING A WEAK TROUGH TO DROP SOUTH ACROSS THE
REGION ON WEDNESDAY. BEHIND THE WEAK BOUNDARY...WINDS ARE EXPECTED
TO SHIFT TO A MORE EASTERLY DIRECTION.

TEMPERATURES WILL ALSO REMAIN ABOVE NORMAL THROUGH THE PERIOD. AFTER
THE WEAK BOUNDARY MID-WEEK...TEMPS ARE EXPECTED TO COOL OFF A FEW
DEGREES...BUT STILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR.

NLISTEMAA

AVIATION...
18Z UPDATE...
ISOLD SHRA DEVELOPING QUICKLY ACROSS THE AREA BUT NO TSRA SO FAR.
EXPECT ISOLD TSRA TO DEVELOP MAINLY 20Z-00Z. HAVE ADDED THIS FOR
ALL FCST SITES BASED ON RADAR AND SATELLITE TRENDS. ACTIVITY
SHOULD DISSIPATE BY 03Z. EVEN WITH SLY FLOW...NOT ANTICIPATING ANY
STRATUS DEVELOPMENT TONIGHT BUT WILL CONTINUE TO MONITOR FOR THIS
POSSIBILITY. COULD SEE SOME MVFR FOG AROUND SUNRISE AT A FEW
SPOTS PRONE TO RADIATIONAL COOLING. NO VSBY ISSUES AT KATL THOUGH.
SFC WINDS WILL REMAIN SSE THRU 15Z SUN AFTER WHICH SW TO WSW
WINDS ARE EXPECTED.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON STRATUS DEVELOPMENT.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  94  69  94 /  40  20  20  30
ATLANTA         71  90  72  91 /  40  20  20  30
BLAIRSVILLE     65  85  63  87 /  40  40  30  30
CARTERSVILLE    69  90  68  92 /  50  30  20  30
COLUMBUS        73  93  73  93 /  40  20  20  30
GAINESVILLE     70  89  70  91 /  40  30  20  30
MACON           70  94  69  94 /  40  20  20  30
ROME            70  90  68  93 /  50  30  20  40
PEACHTREE CITY  69  91  68  91 /  40  20  20  30
VIDALIA         73  96  73  95 /  30  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....41
AVIATION...SNELSON
Hazardous weather outlook, Aug 30, 2:57 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SAT AUG 30 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
357 PM EDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF GEORGIA THIS AFTERNOON AND EVENING. STORMS WILL
HAVE THE POTENTIAL TO BECOME STRONG PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON SUNDAY. A FEW STORMS MAY BECOME STRONG. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THE FORECAST
PERIOD WITH MAINLY A DIURNAL PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 30, 3:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT SAT AUG 30 2014

GAZ033-044-045-302130-
453 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DEKALB AND
FULTON COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRESHAM PARK...MOVING NORTH AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DEKALB AND FULTON COUNTIES...INCLUDING AREAS
AROUND CEDAR GROVE...PANTHERSVILLE...GRESHAM PARK...LAKEWOOD PARK...
HAPEVILLE...EAST POINT...COLLEGE PARK...CASCADE HEIGHTS...EAST
LAKE...WEST END...TURNER FIELD...ATLANTA...KIRKWOOD...GRANT PARK-ZOO
ATLANTA AND AVONDALE ESTATES. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3383 8445 3385 8446 3388 8444 3391 8445
      3397 8438 3397 8427 3392 8426 3388 8421
      3365 8424 3365 8446 3362 8446 3382 8448
TIME...MOT...LOC 2054Z 180DEG 15KT 3370 8435
Special weather statement, Aug 30, 3:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT SAT AUG 30 2014

GAZ021-302130-
456 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN CHEROKEE
COUNTY UNTIL 530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEBANON...MOVING NORTH AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHEROKEE COUNTY...INCLUDING AREAS AROUND
WOODSTOCK...LEBANON...HOLLY SPRINGS...BRIDGEMILL...HICKORY FLAT...
UNION HILL...CANTON...BUFFINGTON...BALL GROUND...WALESKA...SALACOA
VALLEY AND REAVIS MOUNTAIN. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3438 8458 3438 8445 3439 8443 3437 8440
      3438 8431 3419 8433 3417 8436 3413 8436
      3410 8442 3407 8442 3408 8456 3441 8460
      3441 8458
TIME...MOT...LOC 2056Z 182DEG 17KT 3413 8445
Special weather statement, Aug 30, 4:10 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT AUG 30 2014

GAZ012-020-302145-
510 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW AND
GORDON COUNTIES UNTIL 545 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG...MOVING NORTH AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BARTOW AND GORDON COUNTIES...INCLUDING AREAS
AROUND WHITE...PINE LOG...FUNKHOUSER...FOLSOM...FAIRMOUNT...
SONORAVILLE...RANGER...OAKMAN...REDBUD...AUDUBON AND NICKELSVILLE.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3462 8471 3460 8472 3458 8465 3446 8464
      3436 8466 3435 8464 3435 8466 3424 8466
      3424 8483 3462 8488 3461 8486 3461 8475
      3463 8473
TIME...MOT...LOC 2111Z 179DEG 15KT 3434 8472
Special weather statement, Aug 30, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT SAT AUG 30 2014

GAZ030-031-041-302230-
604 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN POLK...
PAULDING AND HARALSON COUNTIES UNTIL 630 PM EDT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRAKETOWN...MOVING NORTH AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS POLK...PAULDING AND HARALSON COUNTIES...
INCLUDING AREAS AROUND DRAKETOWN...UNION...EUBANK LAKE...YORKVILLE...
ANTIOCH...BRASWELL...FISH CREEK...VAN WERT...ROCKMART AND ARAGON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3410 8516 3408 8516 3408 8512 3409 8512
      3410 8505 3408 8504 3408 8488 3380 8495
      3381 8504 3373 8506 3375 8519
TIME...MOT...LOC 2204Z 190DEG 21KT 3383 8506
Special weather statement, Aug 30, 5:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT SAT AUG 30 2014

GAZ014-022-302230-
605 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DAWSON AND
FORSYTH COUNTIES UNTIL 630 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF CUMMING...MOVING NORTH AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DAWSON AND FORSYTH COUNTIES...INCLUDING
AREAS AROUND CUMMING...OSCARVILLE...COAL MOUNTAIN...CHESTATEE...
MATT...LUMPKIN...WAR HILL PARK...SILVER CITY...DOUGHERTY...
DAWSONVILLE...MCKEE AND JUNO. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3446 8409 3442 8399 3441 8397 3439 8398
      3435 8398 3430 8393 3423 8397 3422 8396
      3419 8399 3419 8405 3411 8410 3411 8416
      3452 8421 3452 8416
TIME...MOT...LOC 2205Z 179DEG 18KT 3421 8405
Special weather statement, Aug 30, 5:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT SAT AUG 30 2014

GAZ003-004-302245-
611 PM EDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITFIELD
AND CATOOSA COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALTON...MOVING NORTH AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITFIELD AND CATOOSA COUNTIES...INCLUDING
AREAS AROUND MILL CREEK...DALTON...ROCKY FACE...DAWNVILLE...TUNNEL
HILL...VARNELL...BEAVERDALE...SALEM AND COHUTTA. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3483 8485 3481 8486 3479 8485 3478 8486
      3479 8487 3472 8485 3470 8489 3471 8493
      3468 8490 3468 8505 3472 8505 3472 8508
      3499 8511 3499 8484
TIME...MOT...LOC 2212Z 178DEG 20KT 3477 8497

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 30, 5:30 PM EST to 5:35 PM EST
Where
Polk County, 0.57 mi E of Rockmart
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
State Official
Coordinates
34.000, -85.040

The 911 Center reported numerous trees down in the eastern part of the county, especially near Rockmart. The Emergency Manager reported a tree down on a house. The occupant of the house suffered a head injury and was transported to the hospital. Another house had its roof partially blown off. A subdivision on Lakeview Drive had numerous trees and power lines down.

Thunderstorm Wind, Laurens

When
August 31, 4:35 PM EST to 4:40 PM EST
Where
Laurens County, 0.69 mi N of Lowery
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
32.360, -82.800

The 911 Center reported at least two trees down and blocking the entire roadway on highway 46 near the Wheeler County line. The Emergency Manager reported damage to a porch on a brick home, shingle damage to several other homes and damage to a metal shop building along with several trees down on Piney Woods Lake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535158, 535159.